Pennsylvania, 2022

Damaging Winds in Pennsylvania, March 7, 2022

March 7, 2022 · NWS PBZ · 25 events in 8 counties and zones

Deepening surface low pressure lifted across the Upper Ohio Valley during the late morning and afternoon hours of March 7th. An associated cold front swept across the region, with strong cold advection and surface pressure falls contributing to the downward transport of strong wind aloft to the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Deepening surface low pressure lifted across the Upper Ohio Valley during the late morning and afternoon hours of March 7th. An associated cold front swept across the region, with strong cold advection and surface pressure falls contributing to the downward transport of strong wind aloft to the surface. This manifested as a band of low-topped convective showers along the front, which quickly moved from west to east across the region. Numerous reports of high measured gusts and wind damage were received. The 62 MPH gust recorded at Pittsburgh International Airport was the sixth-highest gust in the airport's recorded history.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 7, 12:12 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 7, 12:12 PM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1212 PM EST Mon Mar 7 2022

.SYNOPSIS...
Rain showers and isolated thunderstorms are expected with the
passage of a low pressure system today. Cooler temperatures and
snow showers return late tonight into Tuesday behind a cold
front.

&&

.NEAR TERM /THROUGH TONIGHT/...
No major changes were needed for the aftn update as the rain
swath continues to shift eastward with the advancing trough.

Cold frontal encroachment may still bring a narrow band of weak
convection later the afternoon and eve, and the primary concern
with that feature will be isolated incidents of marginally
severe wind gusts. Limiting factor continues to be boundary
layer instability, especially in light that rain has cooled the
entire area.

Cold advection behind the front will change any lingering rain
showers to snow. No significant/problematic accumulation is
expected given warm surface and progression.

Overnight lows are projected about 5 degrees above the averages.
No change was needed to that forecast aspect.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Lingering snow shower activity should wrap up late Tuesday
morning as high pressure builds and backs wind to w and sw.
Temperatures are expected to be near or slightly below the
climatological average with prevailing cold aloft and clouds
across the region.

As high pressure skirts to the east, warm air is expected to
advance into the region as winds shift from the southwest
Tuesday night; temps will linger a few degrees above the
climatological average.

A new disturbance is expected to take shape over the Great
Plains and move through southeast Ohio/West Virginia by early
Wednesday. Depending on the availability of cold air aloft, a
mix of rain and snow could be observed in portions of the
region.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The mid and late week weather outlook remains uncertain at this
time as ensemble models continue to display the synoptic setup
across the CONUS as: deep trough in the west and ridging over
New England. Therefore, equal chances of below/above
temperatures are likely across the Ohio River Valley.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Restrictions in rain can be expected into the eve. Cold frontal
passage will alleviate the widespread rain, but overnight cold
advection will maintain MVFR stratocu, and lingering snow
showers may cause lcl, and brief IFR vsby restrictions.

Building high pres wl herald improvement to VFR on Tuesday

.Outlook...
Restrictions in a rain/snow mix are likely on Wednesday with the
crossing of a shortwave trough.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Wind Advisory until 5 PM EST this afternoon for WVZ514.

&&
Hazardous weather outlook, Mar 7, 12:25 PM EST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1225 PM EST Mon Mar 7 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-WVZ001-
081730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Hancock-
1225 PM EST Mon Mar 7 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ514-081730-
Eastern Tucker-
1225 PM EST Mon Mar 7 2022

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ016-021>023-029-031-073>076-WVZ002>004-012-021-509>513-081730-
Jefferson PA-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-
1225 PM EST Mon Mar 7 2022

This Hazardous Weather Outlook is for western Pennsylvania, and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a chance for isolated incidents of damaging wind gusts this
afternoon and evening with showers along a crossing cold front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Mar 7, 11:21 AM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1121 AM EST MON MAR 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       2 S STONE CREEK         40.40N  81.56W
03/07/2022  M1.20 INCH       TUSCARAWAS         OH   PUBLIC

&&

EVENT NUMBER PBZ2201716

MF
Special weather statement, Mar 7, 2:26 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
226 PM EST Mon Mar 7 2022

OHZ039>041-049-050-057>059-068-069-PAZ007-013-020-WVZ001-072000-
Monroe-Jefferson-Belmont-Guernsey-Noble-Tuscarawas-Harrison-
Muskingum-Columbiana-Carroll-Mercer-Lawrence-Beaver-Hancock-
226 PM EST Mon Mar 7 2022

...A LINE OF SHOWERS WILL AFFECT GUERNSEY...WESTERN MONROE...
CARROLL...SOUTHEASTERN TUSCARAWAS...NOBLE...HARRISON...JEFFERSON...
COLUMBIANA...SOUTHEASTERN MUSKINGUM...BELMONT...NORTHWESTERN
BEAVER...MERCER...WESTERN LAWRENCE AND HANCOCK COUNTIES...

At 226 PM EST, radar indicated showers were located along a line
extending from 7 miles west of Canfield to near McConnelsville.
Movement was southeast at 45 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
New Castle, Steubenville, Hermitage, Sharon, Salem, East Liverpool,
Cambridge, Columbiana, Uhrichsville, St. Clairsville, East Palestine,
and Sharpsville.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 178 and 218.
  Pennsylvania Turnpike between mile markers 1 and 8.
  Interstate 77 in Ohio between mile markers 16 and 48.
  Interstate 79 in Pennsylvania between mile markers 120 and 138.
  Interstate 80 in Pennsylvania between mile markers 0 and 18.
  Interstate 376 in Pennsylvania between mile markers 4 and 14.

These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3958 8118 3960 8139 3965 8145 3958 8147
      3959 8159 3975 8164 3976 8176 4073 8114
      4073 8109 4090 8103 4093 8082 4090 8082
      4090 8052 4149 8052 4149 8000
TIME...MOT...LOC 1926Z 296DEG 40KT 4106 8091 3965 8179
Special weather statement, Mar 7, 2:56 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
256 PM EST Mon Mar 7 2022

OHZ040-041-049-050-058-059-068-069-PAZ007>009-013-014-020-021-029-
031-WVZ001>004-012-072045-
Monroe OH-Jefferson OH-Belmont OH-Guernsey OH-Noble OH-Harrison OH-
Columbiana OH-Carroll OH-Mercer PA-Greene PA-Allegheny PA-
Washington PA-Butler PA-Forest PA-Venango PA-Lawrence PA-Beaver PA-
Brooke WV-Marshall WV-Ohio WV-Hancock WV-Wetzel WV-
256 PM EST Mon Mar 7 2022

...STRONG WINDS WILL IMPACT EAST CENTRAL GUERNSEY...MONROE...
SOUTHEASTERN CARROLL...EASTERN NOBLE...HARRISON...JEFFERSON...
COLUMBIANA...BELMONT...BEAVER...VENANGO...BUTLER...NORTHWESTERN
ALLEGHENY...NORTHWESTERN GREENE...NORTHWESTERN FOREST...MERCER...
WESTERN WASHINGTON...LAWRENCE...OHIO...NORTHWESTERN WETZEL...
MARSHALL...BROOKE AND HANCOCK COUNTIES THROUGH 345 PM EST...

At 255 PM EST, Doppler radar was tracking gusty showers along a line
extending from near Greenville to 6 miles southwest of Barnesville.
Movement was northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ross Township, Wheeling, McCandless Township, Cranberry, Moon
Township, New Castle, Weirton, Steubenville, Hermitage, Sharon,
Butler, and Washington.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 195 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 17.
  Pennsylvania Turnpike between mile markers 1 and 35.
  Interstate 77 in Ohio between mile markers 19 and 23.
  Interstate 79 in Pennsylvania between mile markers 39 and 40, and
  between mile markers 61 and 138.
  Interstate 80 in Pennsylvania between mile markers 0 and 44.
  Interstate 376 in Pennsylvania between mile markers 4 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3970 8053 3952 8076 3960 8085 3961 8095
      3956 8101 3967 8154 4090 8078 4090 8052
      4130 8052 4149 8040 4149 8000 4162 7983
      4162 7944
TIME...MOT...LOC 1955Z 246DEG 53KT 4137 8034 3993 8127

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Pittsburgh radar (KPBZ), 6 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
March 7, 3:37 PM EST
Where
Allegheny County, (Pit)gtr Pittsburgh
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.480, -80.230

Measured at Pitt international Airport. This is the sixth highest wind speed at the airport in its recorded history.

Thunderstorm Wind, Washington

When
March 7, 3:40 PM EST
Where
Washington County, 0.69 mi S of Hickory
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.290, -80.320

Widespread wind damage was reported in Hickory, with some trees uprooted.

Thunderstorm Wind, Butler

When
March 7, 4:00 PM EST
Where
Butler County, 1.05 mi W of Hannahstown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.770, -79.800

Trees were reported down near Saxonburg.

Thunderstorm Wind, Allegheny

When
March 7, 4:00 PM EST
Where
Allegheny County, 1.48 mi SSE of Cherry City
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.460, -79.960

A couple of high voltage power lines were downed along Melwood Avenue.

Thunderstorm Wind, Washington

When
March 7, 4:00 PM EST
Where
Washington County, 0.69 mi N of Atlasburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.340, -80.380

Numerous trees were reported to be blown down.

Thunderstorm Wind, Allegheny

When
March 7, 4:05 PM EST
Where
Allegheny County, 0.69 mi N of Option
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.440, -79.980

Numerous trees and power lines were reported down across the city of Pittsburgh.

Thunderstorm Wind, Allegheny

When
March 7, 4:05 PM EST
Where
Allegheny County, 0.69 mi N of Edgewood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.440, -79.880

On the 800 block of Penn Avenue, a partial building collapse was reported.

Thunderstorm Wind, Allegheny

When
March 7, 4:07 PM EST
Where
Allegheny County, 1.72 mi ENE of Option
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.440, -79.950

A partial collapse of a church roof was reported.

Thunderstorm Wind, Clarion

When
March 7, 4:09 PM EST
Where
Clarion County, 0.52 mi E of Scotch Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.330, -79.270

Trees and power lines were reported down on Route 36.

Thunderstorm Wind, Allegheny

When
March 7, 4:15 PM EST
Where
Allegheny County, 0.7 mi SSE of Plum
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.461, -79.724

Trees and wires were downed at the intersection of New Texas Road and Lindsey Lane.

Thunderstorm Wind, Allegheny

When
March 7, 4:20 PM EST
Where
Allegheny County, 0.52 mi E of Creighton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.580, -79.760

Roof damage was reported to a house.

Thunderstorm Wind, Allegheny

When
March 7, 4:29 PM EST
Where
Allegheny County, (Agc)allegheny Co Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.350, -79.930

Measured at Allegheny County Airport.

Thunderstorm Wind, Westmoreland

When
March 7, 4:35 PM EST
Where
Westmoreland County, 0.37 mi NE of Monessen Station
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.154, -79.865

A tree was downed on Tyrol Boulevard.

Thunderstorm Wind, Westmoreland

When
March 7, 4:35 PM EST
Where
Westmoreland County, 0.76 mi NNE of Drennen
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.540, -79.694

Trees and wires were reported to be blown down on Menk Road.

Thunderstorm Wind, Westmoreland

When
March 7, 4:38 PM EST
Where
Westmoreland County, 1.3 mi SW of Vandergrift
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.589, -79.601

A tree was blown down on Route 356.

Thunderstorm Wind, Westmoreland

When
March 7, 4:40 PM EST
Where
Westmoreland County, North Irwin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.330, -79.700

Along Route 30, trees and wires were blown down.

Thunderstorm Wind, Westmoreland

When
March 7, 4:40 PM EST
Where
Westmoreland County, 0.42 mi S of Jeanette
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.324, -79.619

Damage to a home on Division Avenue was reported.

Thunderstorm Wind, Indiana

When
March 7, 4:40 PM EST
Where
Indiana County, 1.15 mi SW of Georgeville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.816, -79.113

Wind damage was done to trees and farm buildings along Mahoning Road.

Thunderstorm Wind, Jefferson

When
March 7, 4:40 PM EST
Where
Jefferson County, 0.69 mi S of Brookville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.160, -79.080

Numerous trees and power lines were reported down.

Thunderstorm Wind, Westmoreland

When
March 7, 4:42 PM EST
Where
Westmoreland County, 0.3 mi SW of Moween
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.477, -79.434

A tree was blown down on Moween Road.

Thunderstorm Wind, Fayette

When
March 7, 4:45 PM EST
Where
Fayette County, 0.87 mi NE of Jumonville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.890, -79.660

A tree was blown down on to Bethel Church Road.

Thunderstorm Wind, Jefferson

When
March 7, 4:52 PM EST
Where
Jefferson County, 0.87 mi SW of Punxsutawney
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.940, -78.980

Numerous trees and power lines were reported down.

Thunderstorm Wind, Westmoreland

When
March 7, 4:55 PM EST
Where
Westmoreland County, 0.69 mi S of Loyalhanna
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.310, -79.380

In the Latrobe area, numerous trees were blown down.

Thunderstorm Wind, Westmoreland

When
March 7, 4:55 PM EST
Where
Westmoreland County, 0.87 mi NE of Greensburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.310, -79.540

Numerous trees were blown down in the area of Greensburg.

Thunderstorm Wind, Indiana

When
March 7, 5:00 PM EST
Where
Indiana County, 0.69 mi S of Plumville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.790, -79.180

A barn collapse due to high wind was reported in South Mahoning Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017225, 1014137, 1014135, 1014136, 1017226, 1014133, 1014134, 1014132, 1017227, 1014131, 1017228, 1017229, 1014121, 1014122, 1014123, 1014128, 1014129, 1014130, 1017230, 1014124, 1014125, 1017232, 1014126, 1014127, 1017234.